manuscripta mathematica

, Volume 29, Issue 2–4, pp 119–145 | Cite as

Torsion points on elliptic curves over a global field

  • Horst G. Zimmer
Article

Abstract

Let C be an elliptic curve defined over a global field K and denote by CK the group of rational points of C over K. The classical Nagell-Lutz-Cassels theorem states, in the case of an algebraic number field K as groud field, a necessary condition for a point in CK to be a torsion point, i.e. a point of finite order. We shall prove here two generalized and strongthened versions of this classical result, one in the case where K is an algebraic number field and another one in the case where K is an algebraic function field. The theorem in the number field case turns out to be particularly useful for actually computing torsion points on given families of elliptic curves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    BARTZ, H.; FISCHER, K.; FOLZ, H., a. ZIMMER, H. G.: Some computations related to torsion points on elliptic curves over number fields. EUROSAM '79, Intern. Symp. Symb. Alg. Manipulation, Marseille, France, June 1979. Lect. Notes Comp. Sci. Vol.72, 108–118. Springer-Verlag, Berlin-Heidelberg-New York 1979Google Scholar
  2. [2]
    CASSELS, J. W. S.: A note on the division values of P (u). Proc. Cambridge Phil. Soc.,45 (1949), 167–172Google Scholar
  3. [3]
    DEURING, M.: Die Typen der Multiplikatorenringe elliptischer Funktionenkörper. Abh. Math. Sem. Univ. Hamburg14 (1941), 197–272Google Scholar
  4. [4]
    FREY, G.: Elliptische Kurven über bewerteten Körpern. ManuscriptGoogle Scholar
  5. [5]
    FREY, G.: Some remarks concerning points of finite order on elliptic curves over global fields. Arkiv för mat.15 (1977), 1–19Google Scholar
  6. [6]
    FRICKE, R.: Die elliptischen Funktionen und ihre Anwendungen. Vol. 2, Teubner, Leipzig 1922Google Scholar
  7. [7]
    HASSE, H.: Existenz separabler zyklischer unverzweigter Erweiterungskörper vom Primzahl grade p über elliptischen Funktionenkörpern der Charakteristik p. J. Reine Angew. Math.172 (1934), 77–85Google Scholar
  8. [8]
    HASSE, H.: Zahlentheorie. 3rd Edition, Akademie-Verlag, Berlin 1969Google Scholar
  9. [9]
    LANG, S.: Diophantine Geometry. Interscience Publ., New York 1962Google Scholar
  10. [10]
    LANG, S.: Elliptic Functions. Addison-Wesley, Reading, Mass., 1973Google Scholar
  11. [11]
    LUTZ, E.: Sur l'équation y2=x3-Ax-B dans les corps p-adiques. J. Reine Angew. Math.177 (1937), 238–244Google Scholar
  12. [12]
    MAZUR, B.: Rational points on modular curves. In: Modular Functions of one Variable V, Bonn 1976, Lect. Notes Math., Vol.601 1977, 107–148Google Scholar
  13. [13]
    NAGELL, T.: Solution de quelques problèmes dans la théorie arithmétique des cubiques planes du prémier genre. Skrifter utg. av det Norske Videnskaps-Akademi i Oslo, 1935, Mat.-Naturv. Kl., Nr.1 Google Scholar
  14. [14]
    OLSON, L. D.: Torsion points on elliptic curves with given j-invariant. Manuscripta math.16 (1975), 145–150Google Scholar
  15. [15]
    WEBER, H.: Lehrbuch der Algebra. Vol. 3, Reprint of the 2nd Edition (1908), Chelsea, New YorkGoogle Scholar
  16. [16]
    ZIMMER, H. G.: Die Néron-Tate'schen quadratischen Formen auf der rationalen Punktgruppe einer elliptischen Kurve. J. Number Theory2 (1970), 459–499Google Scholar
  17. [17]
    ZIMMER, H. G.: Ein Analogon des Satzes von Nagell-Lutz über die Torsion einer elliptischen Kurve. J. Reine Angew. Math.268/269 (1974), 360–378Google Scholar
  18. [18]
    ZIMMER, H. G.: Points of finite order on elliptic curves over number fields. Arch. Math.XXVII (1976), 596–603Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Horst G. Zimmer
    • 1
  1. 1.Fachbereich 9 MathematikUniversität des SaarlandesSaarbrücken

Personalised recommendations